Arkansas, 2003

Heavy Snow in Arkansas, February 9, 2003

February 9, 2003 · NWS LZK · 6 events in 6 counties and zones

Heavy snow fell over parts of north-central Arkansas during the late morning and early afternoon hours on the 9th. Snow accumulations between 2 and 4 inches were common over the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy snow fell over parts of north-central Arkansas during the late morning and early afternoon hours on the 9th. Snow accumulations between 2 and 4 inches were common over the area. Numerous roads were snow covered and hazardous. Some power outages were also reported due to the heavy accumulation of snow on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 9, 11:30 AM CST, 26 minutes earlier.

Area forecast discussion, Feb 9, 11:30 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1130 AM CST SUN FEB 9 2003

SNOW FALLING ACROSS MUCH OF ARKANSAS THIS MORNING...WITH RAIN IN THE
FAR SOUTH. WHERE IT IS SNOWING...ACCUMULATIONS OCCURRING MOSTLY ON
GRASSY AREAS. IN THE WESTERN COUNTIES WHERE SNOW HAS OCCURRED THE
LONGEST...A COUPLE OF INCHES REPORTED IN SOME AREAS. USED REPORTS AS
BASIS FOR EXPANDING SNOW ADVISORY FARTHER SOUTH TO INCLUDE MUCH OF
NORTHERN AND CENTRAL ARKANSAS.

APPEARS THAT SNOW WILL SWEEP OUT OF MUCH OF REGION LATE THIS
AFTERNOON. HOWEVER...SNOW WILL CONTINUE NORTH OF UPPER LEVEL SYSTEM
WHICH WILL TRACK THROUGH NORTHERN COUNTIES THIS EVENING. GIVEN
THIS...WENT WITH A HEAVY SNOW WARNING TOWARD THE ARKANSAS/MISSOURI
BORDER.

AS FAR AS ACCUMULATIONS...3 TO 5 INCHES ALONG THE NORTHERN
BORDER...2 TO 4 INCHES ACROSS MUCH OF THE NORTHERN HALF OF THE
STATE AND 1 TO 2 INCHES INTO CENTRAL SECTIONS. (46)

.LZK...HEAVY SNOW WARNING THROUGH THIS EVENING FOR ZONES
       ARZ003>006-012-013
       SNOW ADVISORY THIS AFTERNOON FOR ZONES
       ARZ007-014>016-021>025-030>034-037>047
Hazardous weather outlook, Feb 9, 5:00 AM CST, 6 hours 56 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST SUN FEB 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT TODAY FOR NORTHERN AND PORTIONS OF
CENTRAL ARKANSAS...GENERALLY NORTH OF A LINE FROM BOONEVILLE...TO
CONWAY TO SEARCY. LIGHT SNOW WILL DEVELOP ACROSS THE AREA THIS
MORNING. THE SNOW WILL CONTINUE TO FALL DURING MUCH OF DAY OVER
NORTHERN ARKANSAS. OVER CENTRAL ARKANSAS...THE SNOW IS EXPECTED TO
MIX WITH RAIN BY LATE MORNING OR EARLY AFTERNOON. OVER THE SOUTH...
A MIXTURE OF RAIN AND SNOW THIS MORNING WILL CHANGE TO ALL RAIN BY
AFTERNOON.

SNOWFALL AMOUNTS ARE EXPECTED TO RANGE FROM 1 TO 3 INCHES OVER
NORTHERN ARKANSAS BY THIS EVENING. SOME OF THE HIGHER ELEVATIONS
NEAR THE MISSOURI BORDER COULD SEE BETWEEN 2 AND 4 INCHES OF SNOW
BEFORE THE PRECIPITATION ENDS. ELSEWHERE...UP TO AN INCH OF SNOW IS
POSSIBLE OVER CENTRAL ARKANSAS. THE SOUTHERN PART OF THE STATE WILL
SEE LITTLE IF ANY SNOW ACCUMULATION.

THE STORM SYSTEM IS FORECAST TO SHIFT EAST OF THE AREA TONIGHT. ALL
PRECIPITATION SHOULD END LATER THIS EVENING. HAZARDOUS TRAVEL COULD
DEVELOP IN PARTS OF NORTHERN AND CENTRAL ARKANSAS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

44

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Boone

When
February 9, 11:56 AM CST to 3:30 PM CST
Where
Boone forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Baxter

When
February 9, 11:56 AM CST to 3:30 PM CST
Where
Baxter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Heavy Snow, Fulton

When
February 9, 11:56 AM CST to 3:30 PM CST
Where
Fulton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
February 9, 11:56 AM CST to 3:30 PM CST
Where
Marion forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Heavy Snow, Newton

When
February 9, 11:56 AM CST to 3:30 PM CST
Where
Newton forecast zone
Reported by
LAW ENFORCEMENT

Heavy Snow, Searcy

When
February 9, 11:56 AM CST to 3:30 PM CST
Where
Searcy forecast zone
Reported by
LAW ENFORCEMENT

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342485, 5342486, 5342487, 5342488, 5342489, 5342490.